Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Goodland, KS

May 6, 2005Cheyenne County, Colorado; Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2005, 3:17 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 3:17 PM MDT (21:17 UTC)
Expired
May 6, 2005, 3:45 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 062117
SVRGLD
COC017-KSC199-062145-
/O.NEW.KGLD.SV.W.0022.050506T2117Z-050506T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 345 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARAPAHOE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CHEYENNE COUNTY AROUND 330 PM MDT...
  RURAL WESTERN WALLACE COUNTY AROUND 330 PM MDT...
  RURAL NORTHWESTERN WALLACE COUNTY AROUND 340 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3886 10226 3881 10201 3904 10174 3904 10221

$$
1 follow-up statement
000 
WWUS53 KGLD 062130
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT FRI MAY 6 2005

COC017-KSC199-062145-
/O.CON.KGLD.SV.W.0022.000000T0000Z-050506T2145Z/
CHEYENNE CO-WALLACE KS-
329 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
WALLACE AND CHEYENNE COUNTIES...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES NORTHWEST OF WESKAN...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CHEYENNE COUNTY AROUND 340 PM MDT...

ANOTHER STRONG THUNDERSTORM IN KIOWA COUNTY COLORADO WILL MOVE INTO 
RURAL SOUTH CENTRAL CHEYENNE COUNTY BY 345 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3889 10224 3885 10195 3904 10174 3904 10221

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 6, 2:00 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI MAY 6 2005

.DISCUSSION...THE FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND
WINDY CONDITIONS TONIGHT AND SATURDAY AS A SERIES OF SHORTWAVES EJECT
NORTHEAST AROUND SOUTHWEST MID/UPPER TROUGH.

BUOYANCY HAS INCREASED TODAY AS ADVERTISED OVER THE PAST FEW DAYS
WITH ONE SHORT WAVE MOVING OVER THE AREA AT THIS TIME WITH
ADDITIONAL ENERGY MOVING INTO NEW MEXICO/SOUTHWEST COLORADO THIS
AFTERNOON. EXPECT DEEP MOIST CONVECTION OUT WEST/SOUTHWEST WITH A
GRADUAL PROGRESSION EAST/NORTHEASTWARD TOWARD THE TRI-STATE AREA THIS
EVENING. 0-6 KM MEAN WIND WOULD FAVOR THE NORTHWEST ZONES FOR
HIGHEST POPS TAPERING TO ONLY SLIGHT CHANCE IN THE SOUTHEAST. WILL
ADJUST POPS BASED ON THUNDERSTORM DEVELOPMENT PRIOR TO ISSUANCE.
PLAN TO LEAN TOWARDS THE WARMER MET GUIDANCE FOR LOWS WITH EXPECTED
CLOUDS/WIND/MIXING LOW LEVEL MOISTURE ADVECTION. THE ACTIVITY MAY
DEVELOP INTO AN MCS OVERNIGHT ACROSS SOUTHWEST NEBRASKA WHICH MAY
IMPACT OUR NORTHERN ZONES.

SATURDAY/SATURDAY NIGHT...LITTLE CHANGES EXPECTED FROM PREVIOUS
THINKING AS DRY LINE SETS UP ACROSS THE EASTERN ZONES WITH THE
AIRMASS BECOMING MODERATELY UNSTABLE ALONG/EAST OF THE DRY LINE BY
AFTERNOON. KEPT A SLIGHT CHANCE/CHANCE MENTION ACROSS THE FAR
EASTERN ZONES AS CLOSED 500 MB LOW EMERGES NORTH OF THE AREA OVER
EASTERN WYOMING/NORTHWEST NEBRASKA LATE IN THE DAY AND SOME SHORT
WAVE ENERGY ROTATES AROUND THE 500 MB CIRCULATION. ENDED POPS EARLY
SATURDAY EVENING AS MID LEVEL DRYING SHOULD INHIBIT DEEP MOIST
CONVECTION ACROSS THE TRI-STATE AREA.

SUNDAY/SUNDAY NIGHT...KEPT A SLIGHT CHANCE OF SHOWERS ACROSS MUCH OF
THE AREA SUNDAY AFTERNOON AS A WEAK BOUNDARY PUSHES INTO THE
NORTHWEST ZONES AND SOME MID/UPPER LEVEL MOISTURE GETS WRAPPED
AROUND THE MAIN CIRCULATION ACROSS NORTHERN NEBRASKA. THE FORECAST
COLUMN REMAINS RATHER DRY WITH LOW CONFIDENCE IN ANY MEASURABLE
PRECIPITATION.

MID LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES AHEAD OF THE NEXT
SYSTEM ON MONDAY WITH A DRY DAY/TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE LOWER 70S. EXPECT LEE TROUGH TO DEVELOP LATE IN THE PERIOD AS
SOUTHWEST FLOW STRENGTHENS AHEAD OF THE NEXT SYSTEM.

DAYS 4 THROUGH 7...ANOTHER TROUGH WILL MOVE INTO THE GREAT BASIN
AREA ON TUESDAY AND CONTINUE EASTWARD THROUGH FRIDAY. SURFACE
CYCLOGENESIS AROUND THE KANSAS./COLORADO BORDER WITH DIURNAL CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE EXTENDED PERIODS. BLANKETED
THE AREA WITH A SLIGHT CHANCE MENTION WED-FRI FOR NOW AND DEAL WITH
TIMING ISSUES LATER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 6, 10:30 AM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1030 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON...AND THEN MOVE NORTHEAST INTO PORTIONS OF THE TRI STATE
AREA LATE THIS AFTERNOON AND EARLY EVENING. SUFFICIENT WIND SHEAR
AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE STORMS
WILL GENERALLY BE NORTH AND WEST OF A LINE FROM MCCOOK NEBRASKA TO
CHEYENNE WELLS COLORADO BETWEEN 4 PM MDT (5 PM CDT) AND MIDNIGHT MDT
(1 AM CDT).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF
THE AREA ON SATURDAY. A DRY LINE AND AN UPPER LEVEL DISTURBANCE
WILL CAUSE WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO
GOVE. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AFTER SATURDAY... THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

BULLER/JDK

In the hours before

Local storm report, May 6, 2:22 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/06/2005  1.00 INCH        CHEYENNE           KS   EMERGENCY MNGR

&&

JEP
Local storm report, May 6, 2:25 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/06/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

JEP
Local storm report, May 6, 2:32 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/06/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

            GROUND COVERED

&&

JEP
Local storm report, May 6, 2:34 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 W WHEELER             39.76N 101.75W
05/06/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

JEP
Special weather statement, May 6, 2:41 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT FRI MAY 6 2005

COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-070300-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-
WICHITA-YUMA-
241 PM MDT (341 PM CDT) FRI MAY 6 2005

...SEVERE THUNDERSTORM WATCH #222 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT)...

IN COLORADO...
YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...
CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA.

IN NEBRASKA...
DUNDY...HITCHCOCK AND RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

MCGUIRE
Local storm report, May 6, 3:11 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             ARAPAHOE                38.85N 102.17W
05/06/2005  0.88 INCH        CHEYENNE           CO   LAW ENFORCEMENT

&&

JEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:43 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson47 min
May 6, 4:29 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
May 6, 4:34 PM MDTSevere Thunderstorm WarningGLDCheyenne41 min
May 6, 5:08 PM MDTSevere Thunderstorm WarningGLDYuma46 min
May 6, 5:12 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min
May 6, 2:18 PM MDTSevere Thunderstorm WarningGLDCheyenne57 min
May 6, 3:13 PM MDTSevere Thunderstorm WarningGLDCheyenne17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.